Tornadoes · United States · Wisconsin · 2011
EF0 tornado, Briarton, Wisconsin, August 23, 2011
This EF0 tornado ran 0.2 miles across Shawano County on August 23, 2011, touching down at 6:56 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 23, 2011
- Touchdown
- 6:56 PM CDT (23:56 UTC)
- Lifted
- 6:57 PM CDT (23:57 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Shawano County
- Touchdown point
- 44.590, -88.410
- Lift-off point
- 44.589, -88.405
- Record number
- 1108231756-01
What the Weather Service recorded
Severe thunderstorms formed as a strong upper level low pressure system moved across Wisconsin.
A brief tornado, rated EF0, touched down in a field near Briarton shortly before 7:00 pm CDT along Shady Road in Shawano County, just north of the Outagamie County line. Tall grass and hay in a field was flattened in a cyclonic pattern. In addition, about a dozen trees had snapped limbs (DI 28, DOD 1, 2). Peak winds were estimated at 65 to 70 mph. The average path width was about 50 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS GRB issued a tornado warning for this county at 23:56 UTC, 0 minutes before the tornado touched down, in force until 00:07 UTC.
The county was under a tornado watch, issued at 22:20 UTC and running to 01:17 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:20 UTC | 01:17 UTC | Tornado Watch | GRB |
| 22:44 UTC | 23:45 UTC | Severe Thunderstorm Warning | GRB |
| 23:56 UTC | 00:07 UTC | Tornado Warning | GRB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the tornado touched down at Aug 23, 3:05 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 23, 3:05 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 305 PM CDT TUE AUG 23 2011 .SHORT TERM...TONIGHT AND WEDNESDAY. CONVECTION IS THE MAIN CONCERN DURING THE SHORT TERM. CONVECTION THAT MOVED INTO WISCONSIN OVERNIGHT DIED OFF DURING THE LATE MORNING/EARLY AFTERNOON AS IT MADE ITS WAY ACROSS THE STATE. CIRRUS DEBRIS FROM THE MCS INHIBITED CONVECTION AS DID A LOWER CLOUD DECK THAT SPREAD ACROSS MUCH OF THE FORECAST AREA. THUNDERSTORMS DID DEVELOP IN AN AREA OF CLEARING ACROSS NORTHWEST WISCONSIN/EASTERN MINNESOTA. LOCAL MESOANALYSIS GRAPHIC INDICATED HIGH...BUT DECREASING...CIN VALUES IN THE CENTRAL PART OF THE STATE WITH LITTLE TO NO CIN ACROSS THE NORTH AND EAST. BUT MOST UNSTABLE CAPE IN THOSE AREAS WAS GENERALLY BETWEEN 500 AND 1000J/KG. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL CYCLONE OVER THE DULUTH AREA AT 19Z AND SURFACE ANALYSIS INDICATED A TROUGH IN THE EASTERN PLAINS. AS THESE FEATURES MOVE EAST LATE THIS AFTERNOON AND THIS EVENING...WOULD EXPECT CONVECTIVE DEVELOPMENT TO CONTINUE IN WISCONSIN. A COLD FRONT OVER THE SOUTHERN CANADIAN/NORTHERN US PLAINS WAS FORECAST TO MOVE ACROSS MOST OF THE STATE BY 12Z WEDNESDAY. THERE SHOULD BE ENOUGH OF A GRADIENT AND HIGH ENOUGH DEW POINTS TO KEEP TEMPERATURES FROM DROPPING A LOT OVERNIGHT. USED A MIX OF GUIDANCE AND THE PREVIOUS FORECAST TO COME UP WITH FORECAST HIGHS ON WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...MAIN FCST CONCERNS ARE PCPN TRENDS AND TEMPS. NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FCST...AS MODELS CONTINUE TO SHOW GOOD CONSISTENCY WITH THE NEXT FEW SYSTEMS THAT WILL AFFECT C/NE WI. SOME MINOR TIMING ISSUES MAY BE DEVELOPING FOR LATE IN THE WEEKEND/EARLY NEXT WEEK...POSSIBLY DUE TO THE AFFECTS OF HURRICAN IRENE RIDING UP THE EAST COAST. HAVE INCREASED CLOUD COVER A BIT ON WEDNESDAY NIGHT...AS MODELS SHOW A S/W TROF BRUSHING THROUGH NE WI. WILL MAINTAIN A DRY FCST THOUGH...DUE TO FAIRLY STG DOWNSLOPING NW WINDS IN NE/EC WI. HIGH PRESSURE WILL BRING DRY CONDITIONS ON THU/THU NGT. A WEAK COLD FRONT IS PROGGED TO MOVE THROUGH GRB CWA LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. HAVE MAINTAINED SMALL POPS WITH THIS FEATURE. USED A BLEND OF BETTER PERFORMING GUIDANCE SETS AND THE PREVIOUS FCST FOR MAX/MIN TEMPS. THE WARMEST DAY WILL BE ON FRIDAY...WHEN TEMPS WILL LIKELY WARM INTO THE LOWER TO MIDDLE 80S AHEAD OF THE COLD FRONT. CANADIAN HIGH PRESSURE WILL BRING DRY CONDITIONS AND SEASONAL TEMPERATURES NEXT WEEKEND. AN UPPER LEVEL TROF AND ASSOCIATED SFC LOW AND COLD FRONTAL PASSAGE WILL AFFECT THE REGION DURING THE SUNDAY NIGHT THROUGH MONDAY NIGHT PERIOD. THE ECMWF WAS SLOWER THAN THE GFS/GEFS...PERHAPS A TREND ASSOCIATED WITH IRENE MOVG UP THE EAST COAST. WILL NOT MAKE ANY MAJOR ADJUSTMENTS TO THE PCPN TRENDS FOR SUN NGT/MONDAY RIGHT NOW...AS HPC MANUAL PROGS HAVE THE FRONT THROUGH WI BY MONDAY MORNING. WILL NEED TO WATCH TRENDS OVER THE NEXT FEW DAYS...TO SEE IF ANY OTHER MODELS SLOW DOWN THE PROGRESSION OF THIS SYSTEM. COOLER TEMPS WILL ACCOMPANY THE UPPER TROF AND COLD FRONTAL PASSAGE. && .AVIATION...MVFR CIGS ACROSS MUCH OF THE AREA THIS AFTERNOON WILL PRESIST INTO THE EVENING. THUNDERSTORMS WERE STARTING TO MOVE INTO NORTH CENTRAL AND CENTRAL WISCONSIN. EXPECT THUNDERSTORMS TO BE MAINLY DURING THE EVENING...PUSHING OUT OF ALL BUT THE LAKESHORE COUNTIES BY 06Z. PATCHY MVFR VSBYS IN FOG ARE LIKELY TO DEVELOP AFTER 06Z WITH ISOLATED IFR VSBYS. MAY BE SOME LLWS LATE TONIGHT. WINDS SHOULD INCREASE QUITE A BIT DURING THE MORNING ON WEDNESDAY...REMAINING STRONG THROUGHOUT THE DAY...BUT WOULD EXPECT VFR VSBYS...ONCE FOG BURNS OFF...AND VFR CIGS. && .FIRE WEATHER...DEEP MIXING ON WEDNESDAY BEHIND THE FRONT IS EXPECTED TO LEAD TO STRONG AND GUSTY WEST WINDS AND CAUSE RH VALUES TO FALL INTO THE 20S AS DRY AIR MOVES INTO REGION. TEMPERATURES ARE EXPECTED TO BE IN THE 80S. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/KIECKBUSCH
Hazardous weather outlook, Aug 23, 3:13 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 313 PM CDT TUE AUG 23 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242015- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 313 PM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH CENTRAL AND NORTHEAST WISCONSIN THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...TORRENTIAL RAINFALL AND LARGE HAIL. THE HEAVY RAIN MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE FRIDAY INTO FRIDAY NIGHT...AND AGAIN SUNDAY NIGHT INTO MONDAY...BUT WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. LMZ521-522-541>543-242015- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 313 PM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THESE STORMS COULD CONTAIN STRONG WINDS...TORRENTIAL RAINFALL AND HAIL. IN ADDITION...STRONG SOUTH WINDS AND HIGH WAVES WILL CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS MAY PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT NEAR DEATHS DOOR WEDNESDAY NIGHT INTO THURSDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT...AND AGAIN SUNDAY NIGHT INTO MONDAY...BUT WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY. MG/TSK
In the hours before
Local storm report, Aug 23, 5:44 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
544 PM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 8 W MERRILL 45.18N 89.84W
08/23/2011 LINCOLN WI TRAINED SPOTTER
POWER OUT IN CORNING TOWNSHIP
0538 PM FUNNEL CLOUD 4 SW MARSHFIELD 44.62N 90.22W
08/23/2011 WOOD WI TRAINED SPOTTER
FUNNEL LOCATED NEAR CNTY ROAD B AND BB
&&
GENEBLocal storm report, Aug 23, 5:48 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL WITTENBERG 44.81N 89.15W
08/23/2011 E0.25 INCH SHAWANO WI LAW ENFORCEMENT
&&
GENEBLocal storm report, Aug 23, 5:50 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
550 PM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG TOMAHAWK 45.46N 89.73W
08/23/2011 LINCOLN WI LAW ENFORCEMENT
SPORADIC POWER OUTAGES AND HOUSE FIRE REPORTED IN
TOMAHAWK.
&&
GENEBSpecial weather statement, Aug 23, 6:31 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 631 PM CDT TUE AUG 23 2011 WIZ020>022-030-031-035>040-045-048>050-073-074-240030- BROWN-CALUMET-DOOR-KEWAUNEE-MANITOWOC-MARATHON-MENOMINEE-NORTHERN OCONTO COUNTY-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-WAUPACA-WAUSHARA-WINNEBAGO-WOOD- 631 PM CDT TUE AUG 23 2011 ...CLUSTERS OF THUNDERSTORMS TO AFFECT CENTRAL AND EAST-CENTRAL WISCONSIN EARLY THIS EVENING... AT 620 PM...RADAR INDICATED SEVERAL CLUSTERS OF THUNDERSTORMS ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN. THE STRONGEST STORMS WERE BETWEEN STEVENS POINT AND MARSHFIELD IN CENTRAL WISCONSIN...AND AROUND SHAWANO IN EAST-CENTRAL WISCONSIN. THE STORMS WERE MOVING EAST AT 30 TO 40 MPH. CLUSTERS OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR THE NEXT FEW HOURS...WITH THE STRONGEST STORMS GRADUALLY SHIFTING OFF TO THE EAST AND SOUTHEAST. THE STRONGEST STORMS WILL PRODUCE SOME HAIL AND GUSTY WINDS...AND COULD BRIEFLY REACH SEVERE LEVELS. HEAVY RAINFALL IS ALSO POSSIBLE. ALTHOUGH A TORNADO WATCH STILL REMAINS IN EFFECT FOR MOST OF THE AREA...THE THREAT OF TORNADOES WAS DECREASING. BE SURE TO SEEK SHELTER IN A STURDY BUILDING WHENEVER THUNDERSTORMS ARE IN THE AREA. IF YOU ARE OUTDOORS AND CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SKOWRONSKI
Local storm report, Aug 23, 6:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
651 PM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM FUNNEL CLOUD NAVARINO 44.61N 88.48W
08/23/2011 SHAWANO WI TRAINED SPOTTER
FUNNEL CLOUD MOVING EAST.
&&
PLHLocal storm report, Aug 23, 6:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
652 PM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG GRESHAM 44.84N 88.78W
08/23/2011 SHAWANO WI LAW ENFORCEMENT
TREES DOWN IN THE RED SPRINGS TOWNSHIP
&&
THThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
11.9 hours before the tornado, 27 km from the path. August 23, 2011.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -226 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 3.6 K/km
Green Bay/Straub, WI (KGRB), 00:00Z
0.1 hours after it, 27 km from the path. August 24, 2011.
- Mixed-layer CAPE
- 1178 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 1451 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.4
- 0-3 km lapse rate
- 5.9 K/km
The radar
The Green Bay radar (KGRB), 26 km away, was scanning. The volume nearest the touchdown began at 23:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:00 UTC | TSTM WND DMG | Gresham | Shawano, WI | TREES DOWN IN THE RED SPRINGS TOWNSHIP |
| 23:24 UTC | HAIL 0.25 | Shawano | Shawano, WI | |
| 23:48 UTC | FUNNEL CLOUD | Navarino | Shawano, WI | FUNNEL CLOUD MOVING EAST. |
| 23:56 UTC | TORNADO | Sse Briarton | Shawano, WI | BRIEF EF0 TORNADO TOUCHED DOWN IN FIELD SHORTLY BEFORE 7 PM NORTH OF SHADY RD BETWEEN HERMAN CREEK RD AND ELM RD. TALL GRASS/HAY IN FIELD WAS FLATTENED IN CYCLONIC PATTERN. IN ADDITION, APPROX A DOZEN TREES HAD SNAPPED L |
| 00:25 UTC | HAIL 0.5 | Suamico | Brown, WI | WITH HEAVY RAIN. |
| 02:05 UTC | TSTM WND DMG | Sherwood | Calumet, WI | TREES DOWN |
| 02:05 UTC | TORNADO | Sherwood | Calumet, WI | EF0 TORNADO STRUCK LESS THAN A MILE NORTHEAST OF SHERWOOD. SEVERAL STRUCTURES WERE IMPACTED INCLUDING TWO BARNS THAT WERE HEAVILY DAMAGED. SEVERAL PINE TREES WERE SNAPPED ABOUT 15 FEET ABOVE THE GROUND. SWIRL MARKS SEEN |
| 02:10 UTC | HAIL 1 | Forest Junction | Calumet, WI |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of August 23, 2011
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.